×

zbMATH — the first resource for mathematics

A proof of Wright’s conjecture. (English) Zbl 1388.34068
Summary: Wright’s conjecture states that the origin is the global attractor for the delay differential equation \(y^\prime(t) = - \alpha y(t - 1) [1 + y(t)]\) for all \(\alpha \in (0, \frac{\pi}{2}]\) when \(y(t) > - 1\). This has been proven to be true for a subset of parameter values \(\alpha\). We extend the result to the full parameter range \(\alpha \in (0, \frac{\pi}{2}]\), and thus prove Wright’s conjecture to be true. Our approach relies on a careful investigation of the neighborhood of the Hopf bifurcation occurring at \(\alpha = \frac{\pi}{2}\). This analysis fills the gap left by complementary work on Wright’s conjecture, which covers parameter values further away from the bifurcation point. Furthermore, we show that the branch of (slowly oscillating) periodic orbits originating from this Hopf bifurcation does not have any subsequent bifurcations (and in particular no folds) for \(\alpha \in(\frac{\pi}{2}, \frac{\pi}{2} + 6.830 \times 10^{- 3}]\). When combined with other results, this proves that the branch of slowly oscillating solutions that originates from the Hopf bifurcation at \(\alpha = \frac{\pi}{2}\) is globally parametrized by \(\alpha > \frac{\pi}{2}\).

MSC:
34K20 Stability theory of functional-differential equations
34K25 Asymptotic theory of functional-differential equations
34K18 Bifurcation theory of functional-differential equations
Software:
Mathematica
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Bánhelyi, B.; Csendes, T.; Krisztin, T.; Neumaier, A., Global attractivity of the zero solution for Wright’s equation, SIAM J. Appl. Dyn. Syst., 13, 1, 537-563, (2014) · Zbl 1301.34094
[2] Chow, S.-N.; Hale, J. K., Methods of bifurcation theory, Grundlehren der Mathematischen Wissenschaften, vol. 251, (1982), Springer-Verlag New York, Berlin
[3] Chow, S.-N.; Mallet-Paret, J., Integral averaging and bifurcation, J. Differential Equations, 26, 1, 112-159, (1977) · Zbl 0367.34033
[4] Day, S.; Lessard, J.-P.; Mischaikow, K., Validated continuation for equilibria of pdes, SIAM J. Numer. Anal., 45, 4, 1398-1424, (2007) · Zbl 1151.65074
[5] Faria, T., Normal forms and bifurcations for delay differential equations, (Delay Differential Equations and Applications, (2006), Springer), 227-282 · Zbl 1130.34046
[6] Hale, J. K., Functional differential equations, (1971), Springer · Zbl 0222.34003
[7] Hale, J. K., History of delay equations, 1-28, (2006), Springer Netherlands, Dordrecht · Zbl 1130.34037
[8] Hassard, B. D.; Kazarinoff, N. D.; Wan, Y.-H., Theory and applications of Hopf bifurcation, vol. 41, (1981), CUP Archive · Zbl 0474.34002
[9] Hungria, A.; Lessard, J.-P.; Mireles James, J. D., Rigorous numerics for analytic solutions of differential equations: the radii polynomial approach, Math. Comp., 85, 299, 1427-1459, (2016) · Zbl 1332.65114
[10] Jaquette, J.; Lessard, J.-P.; Mischaikow, K., Uniqueness and stability of periodic orbits in Wright’s equation, J. Differential Equations, 263, 11, 7263-7286, (2017) · Zbl 1382.34069
[11] Jones, G. S., The existence of periodic solutions of \(f^\prime(x) = - \alpha f(x - 1) \{1 + f(x) \}\), J. Math. Anal. Appl., 5, 3, 435-450, (1962) · Zbl 0106.29504
[12] Jones, G. S., On the nonlinear differential-difference equation \(f^\prime(x) = - \alpha f(x - 1) \{1 + f(x) \}\), J. Math. Anal. Appl., 4, 3, 440-469, (1962) · Zbl 0106.29503
[13] Kolmanovskii, V.; Myshkis, A., Introduction to the theory and applications of functional differential equations, vol. 463, (2013), Springer Science & Business Media · Zbl 0917.34001
[14] Lessard, J.-P., Recent advances about the uniqueness of the slowly oscillating periodic solutions of Wright’s equation, J. Differential Equations, 248, 5, 992-1016, (2010) · Zbl 1200.34078
[15] Mallet-Paret, J., Morse decompositions for delay-differential equations, J. Differential Equations, 72, 2, 270-315, (1988) · Zbl 0648.34082
[16] McCord, C.; Mischaikow, K., On the global dynamics of attractors for scalar delay equations, J. Amer. Math. Soc., 9, 4, 1095-1133, (1996) · Zbl 0861.58023
[17] Nussbaum, R. D., Periodic solutions of analytic functional differential equations are analytic, Michigan Math. J., 20, 249-255, (1973) · Zbl 0291.34052
[18] Nussbaum, R. D., A global bifurcation theorem with applications to functional differential equations, J. Funct. Anal., 19, 4, 319-338, (1975) · Zbl 0314.47041
[19] Regala, B. T., Periodic solutions and stable manifolds of generic delay differential equations, (1989), Brown University, PhD thesis
[20] J.B. van den Berg, Introduction to rigorous numerics in dynamics: general functional analytic setup and an example that forces chaos, preprint, 2016.
[21] van den Berg, J. B.; Jaquette, J., Mathematica code available at:
[22] van den Berg, J. B.; Lessard, J.-P., Chaotic braided solutions via rigorous numerics: chaos in the Swift-Hohenberg equation, SIAM J. Appl. Dyn. Syst., 7, 3, 988-1031, (2008) · Zbl 1408.37062
[23] Walther, H.-O., Topics in delay differential equations, Jahresber. Dtsch. Math.-Ver., 116, 2, 87-114, (2014) · Zbl 1295.34003
[24] Wright, E. M., A non-linear difference-differential equation, J. Reine Angew. Math., 194, 1-4, 66-87, (1955) · Zbl 0064.34203
[25] Xie, X., Uniqueness and stability of slowly oscillating periodic solutions of differential delay equations, (1991), Rutgers University, PhD thesis
[26] Xie, X., Uniqueness and stability of slowly oscillating periodic solutions of delay equations with unbounded nonlinearity, J. Differential Equations, 103, 2, 350-374, (1993) · Zbl 0780.34054
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.